Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 275, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 31, 2018, 10:55 PM CDT for 4 counties in Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 31, 2018, 10:55 PM CDT (03:55 UTC)
- Expired
- Aug 31, 2018, 11:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Jasper County, IA, Mahaska County, IA, Marion County, IA, Poweshiek County, IA
The radar
The Des Moines radar (KDMX), 78 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1610 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 6:42 PM CDT, 4 hours 13 minutes earlier.
Area forecast discussion, Aug 31, 6:42 PM CDT, 4 hours 13 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 642 PM CDT Fri Aug 31 2018 ...Updated 00z Aviation... .SHORT TERM.../Tonight through Saturday/ Issued at 316 PM CDT Fri Aug 31 2018 A swath of showers and thunderstorms currently extends from west central Iowa down into Missouri and is slowly progressing eastward. Convection within this swath has been more or less steady state all day as it has approached from Nebraska and has thus far shown no signs of organization. Despite fairly high instability ahead of the rain across central and eastern Iowa, mesoanalysis indicates substantial convective inhibition due to warm temperatures aloft. This, combined with a relative lack of deep shear, is likely what is inhibiting any intensification. While the storms bear watching as they progress across our forecast area in the next several hours, the odds of severe weather from them appear low overall. Short-term model guidance has consistently predicted secondary development of additional thunderstorms across parts of western Iowa after sunset tonight, around 01-02Z, which then move fairly quickly eastward as a multi-cell cluster or possibly bowing line. This appears to be the result of modest low-level convergence upstream interacting with the developing nocturnal low-level jet. However, very few of the models are depicting the current western Iowa rain in their initializations, and it is difficult to determine what effect this will have on the veracity of their solutions. Nevertheless, given the persistence of the schedule and the stronger forcing of the developing LLJ, have maintained POPs that reflect this scenario. If the storms do develop as expected then they will have an attendant threat of strong winds as the progress eastward across central Iowa tonight. Meanwhile, well to our north/northwest across Minnesota and Dakotas, a separate area of intense thunderstorms will form near the synoptic boundary this evening. This will likely produce an elongated outflow boundary that will travel east southeastward overnight, accompanied by at least a broken band of convection. This feature will likely impact at least our northern and northeastern counties between midnight and sunrise, again with an attendant threat of strong winds. .LONG TERM.../Saturday night through Friday/ Issued at 316 PM CDT Fri Aug 31 2018 The long term forecast period remains unusually active and wet as Iowa will reside beneath very persistent west southwesterly flow aloft, allowing a nearly continuous fetch of moisture advection into a quasi-stationary surface boundary draped across the Upper Midwest. Overnight thunderstorms may linger into Saturday morning in our eastern counties, otherwise there may be a brief quiet period from mid-morning into mid-afternoon Saturday as it will take some time to destabilize behind the overnight convection, which will also have left behind an outflow boundary somewhere over central Iowa. Diurnal heating will result in a high to extreme degree of instability south of this boundary, probably roughly south of Highway 30, which should be enough to generate robust thunderstorm development near the boundary in the late afternoon/evening. Have carried increased POPs to account for this, but they are necessarily broad-brushed in deference to uncertainty regarding the location of the boundary. While the degree of instability in proximity to the boundary will support a severe weather threat, it should be fairly localized and a lack of deep-layer shear will likely result in a quick transition to more of a heavy rain/flooding threat, which will become the primary hazard for the remainder of the event. Most of the forecast area has been devoid of heavy rains lately, but if the storms manage to persist over a metro or flood-prone area then flooding concerns will be enhanced. On Saturday night the nocturnal LLJ will develop once again, and it's more southerly orientation along with somewhat more southwesterly flow aloft may act to push the boundary and storms northward. Model solutions diverge somewhat on this point, but it is likely that the jet will keep storms redeveloping for much of the night, so if they are able to move northward then that will spread out the heavy rain threat, while a more stationary boundary would result in more localized but much higher flooding potential. This will certainly bear watching as we head into the weekend. From Sunday through next week the overall pattern will remain essentially unchanged. One or more boundaries will waffle around the area, being repeatedly activated by mid-level shortwave impulses, diurnal heating, and/or LLJ redevelopment. This will result in a continued intermittent threat of severe weather and heavy rain, with the heavy rain and flooding concerns being a higher threat for the most part. There is no significant pattern change foreseen until at least late next week, and possibly longer. && .AVIATION.../For the 00Z TAFS through 00Z Saturday evening/ Issued at 636 PM CDT Fri Aug 31 2018 Main challenge during the period will be POPs and associated thunderstorms. Unfortunately CAM solutions have not not been very helpful in terms of pinpointing details in the next 12 hours. Therefore have stuck with VCTS and SHRA in most of the sites. Other concern will be the low-level jet which may promote low- level wind shear at DSM and OTM late this evening and overnight. Ceilings and visibility will remain MVFR to VFR at most sites. If a heavier shower develops, may briefly result in in IFR conditions, but due to lack of confidence have kept it out the TAFs. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Lee LONG TERM...Lee AVIATION...Krull
Hazardous weather outlook, Aug 31, 2:32 PM CDT, 8 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 232 PM CDT Fri Aug 31 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-011945- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 232 PM CDT Fri Aug 31 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This evening and tonight Strong to possibly severe thunderstorms are possible this evening into tonight. Large hail and damaging wind are the main threats along with locally heavy rainfall. A tornado chance cannot be ruled out this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There will be periods of thunderstorms, especially during the overnight hours, through Thursday. Though widespread severe weather is not likely, a few storms may be strong. Damaging winds and will be the main threats with any stronger storms. Localized heavy rainfall will be possible with all of the storm chances. River flooding and flash flood threats could increase Sunday into next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening into tonight. Rainfall reports are appreciated. Kotenberg
In the hours before
Special weather statement, Aug 31, 6:52 PM CDT, 4 hours 3 minutes before
Special Weather Statement National Weather Service Des Moines IA 652 PM CDT Fri Aug 31 2018 IAZ060>062-074-075-085-086-096-097-010100- Polk-Jasper-Poweshiek-Marion-Mahaska-Monroe-Wapello-Appanoose- Davis- Including the cities of Des Moines, Newton, Grinnell, Pella, Knoxville, Oskaloosa, Albia, Ottumwa, Centerville, and Bloomfield 652 PM CDT Fri Aug 31 2018 ...Gusty Winds Possible Early This Evening... Scattered showers and a few thunderstorms will affect areas from the Des Moines metro area toward Grinnell, Oskaloosa and Bloomfield early this evening. Lightning will be infrequent with little in the way of hail, but some of the storms may produce wind gusts as high as 45 mph or more. Ankeny and Grinnell have seen recent wind gusts of 47 and 43 mph respectively with the passage of these showers and storms. Stronger storms with locally heavy rains, hail and damaging wind may occur later tonight and early Saturday morning however. Small
Special weather statement, Aug 31, 10:01 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1001 PM CDT FRI AUG 31 2018
IAZ057-070-010400-
Audubon IA-Cass IA-
1001 PM CDT FRI AUG 31 2018
...Strong Storms near Atlantic...
At 1000 PM CDT, Doppler radar was tracking a strong thunderstorm near
Atlantic, moving northeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Atlantic, Lewis, Cumberland, Brayton, Marne, Wiota, Griswold Park,
Cold Springs State Park and Atlantic Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4145 9515 4151 9505 4151 9504 4152 9503
4159 9491 4129 9470 4128 9470 4123 9512
4127 9516
TIME...MOT...LOC 0300Z 239DEG 20KT 4135 9508
SmallLocal storm report, Aug 31, 10:28 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1028 PM CDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1021 PM HAIL MARNE 41.44N 95.11W
08/31/2018 E1.00 INCH CASS IA TRAINED SPOTTER
A FEW QUARTERS WITH A LOT OF PEA SIZE HAIL.
&&
AKLocal storm report, Aug 31, 10:32 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1032 PM CDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1027 PM HAIL MARNE 41.44N 95.11W
08/31/2018 E2.00 INCH CASS IA TRAINED SPOTTER
&&
AKThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 10:01 PM CDT | Special Weather Statement | DMX | Cass | 59 min |
| Aug 31, 10:09 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass | 51 min |
| Sep 1, 1:01 AM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 22 min |
| Sep 1, 1:28 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass, Union | 47 min |
| Sep 1, 3:35 AM CDT | Flash Flood Warning | DMX | Poweshiek, Tama | 6 hr |
| Sep 1, 4:21 AM CDT | Flash Flood Warning | DMX | Clarke, Decatur | 5 hr |
| Sep 1, 4:38 AM CDT | Flash Flood Watch | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 34 more | 24 hr |
| Sep 1, 4:38 AM CDT | Flash Flood Warning | DMX | Tama | 6 hr |
| Sep 1, 5:22 AM CDT | Flash Flood Warning | DMX | Ringgold, Union | 4 hr |
| Sep 1, 5:45 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Madison, Union, Warren | 29 min |
| Sep 1, 6:30 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass | 45 min |
| Sep 1, 6:57 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Madison, Union | 48 min |
| Sep 1, 7:24 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Guthrie, Madison, Polk, Warren | 51 min |
| Sep 1, 6:08 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk | 52 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.